12 September, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Does Creatine Cause Light-Headedness?
Creatine is a naturally occurring amino acid made in your body. It is also sold commercially as a supplement to improve muscle growth and strength, and some doctors use it to aid in the treatment of various conditions. Not everyone will experience side effects when it is taken as directed, but light-headedness may occur in some people.
Creatine specifically delays the onset of muscle fatigue during a workout. This does pose an increased risk of developing a muscle strain, since the supplement only reduces the sensation of fatigue -- the muscles continue to wear out as normal. Creatine is often bought in powder form and mixed with fluids to create creatine shakes, which can be consumed before a workout to achieve the desired effects.
Creatine is considered a generally safe supplement, although it does pose some minor side effects. In rare cases it may interact badly with existing conditions in your body. Because of this, you should consult your doctor prior to taking creatine to learn of the possible risks to your body. Do not exceed the dosing recommended by the product's packaging -- taking excessive amounts of creatine could increase your risk of complications.
Although not common, some people may become light-headed when they take creatine. Fainting and dizziness are possible, and you should not continue to exercise through this condition. However, light-headedness may also result from exercising too hard and reducing the amount of oxygen reaching the brain, so light-headedness after taking creatine is not always related to the supplement.
If you become light-headed during a workout, stop exercising and sit down. Drink small amounts of water and eat a small snack if you aren't feeling nauseated. If your condition doesn't improve gradually, contact your doctor and explain your symptoms and what supplements you have taken. Call an ambulance if someone who has taken creatine becomes unconscious.
- Milenko Bokan/iStock/Getty Images